Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 62, NWS Midland/Odessa, TX

May 15, 2021Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2021, 7:11 PM CDT for Gaines County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2021, 7:11 PM CDT (00:11 UTC)
Expired
May 15, 2021, 8:15 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 92 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 4:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2052 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WUUS54 KMAF 160011
SVRMAF
TXC165-160115-
/O.NEW.KMAF.SV.W.0062.210516T0011Z-210516T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
711 PM CDT Sat May 15 2021

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Central Gaines County in western Texas...

* Until 815 PM CDT.

* At 711 PM CDT, a severe thunderstorm was located near Gaines County
  Airport, or 8 miles south of Seminole, moving northeast at 10 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Seminole, Seagraves, Seagraves Airport, Gaines County Airport, Loop
  and Gaines County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3252 10264 3259 10282 3296 10270 3296 10232
      3264 10236
TIME...MOT...LOC 0011Z 231DEG 9KT 3260 10269 

HAIL...1.50IN
WIND...60MPH
 
$$

10
3 follow-up statements
999 
WWUS54 KMAF 160028
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
728 PM CDT Sat May 15 2021

TXC165-160115-
/O.CON.KMAF.SV.W.0062.000000T0000Z-210516T0115Z/
Gaines TX-
728 PM CDT Sat May 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL GAINES COUNTY...

At 728 PM CDT, a severe thunderstorm was located 7 miles south of
Gaines County Airport, or 10 miles south of Seminole, moving east at
15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Seminole, Seagraves, Seagraves Airport, Gaines County Airport, Loop
and Gaines County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3252 10264 3258 10277 3296 10266 3296 10232
      3264 10236
TIME...MOT...LOC 0028Z 281DEG 15KT 3257 10262 

HAIL...1.50IN
WIND...60MPH
 
$$

10
627 
WWUS54 KMAF 160034
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
734 PM CDT Sat May 15 2021

TXC165-160115-
/O.CON.KMAF.SV.W.0062.000000T0000Z-210516T0115Z/
Gaines TX-
734 PM CDT Sat May 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL GAINES COUNTY...

At 734 PM CDT, a severe thunderstorm was located 7 miles south of
Gaines County Airport, or 10 miles south of Seminole, moving
southeast at 5 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Seminole, Seagraves, Seagraves Airport, Gaines County Airport, Loop
and Gaines County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3252 10264 3258 10277 3296 10266 3296 10232
      3264 10236
TIME...MOT...LOC 0034Z 309DEG 5KT 3257 10266 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

10
778 
WWUS54 KMAF 160053
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
753 PM CDT Sat May 15 2021

TXC165-160115-
/O.CON.KMAF.SV.W.0062.000000T0000Z-210516T0115Z/
Gaines TX-
753 PM CDT Sat May 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL GAINES COUNTY...

At 753 PM CDT, a severe thunderstorm was located near Gaines County
Airport, or 8 miles south of Seminole, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Seminole, Seagraves, Seagraves Airport, Gaines County Airport, Loop
and Gaines County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3252 10264 3258 10277 3296 10266 3296 10232
      3264 10236
TIME...MOT...LOC 0053Z 231DEG 9KT 3260 10261 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:05 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 15, 6:05 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
605 PM CDT Sat May 15 2021

.DISCUSSION...

Please see the 00z aviation discussion below.

&&

.AVIATION...
Currently have sct TSRA across region with all terminals under at
least VCTS until b/w 02-05z this evening. TS will move east with
remnant OVC prevailing across sites, but expect low cigs to
develop areawide with MVFR expected overnight into the AM before
clearing by 16z tomorrow. Borderline IFR possible at KHOB/KMAF by
12z as some guidance suggests, but will assess as clouds develop.
Gusty SW winds tomorrow PM.

&&

.PREV DISCUSSION... /issued 151 PM CDT Sat May 15 2021/

DISCUSSION...

An upper trough is centered over California and Nevada with westerly
flow over West Texas and Southeast New Mexico. A dryline is present
across the area this afternoon with dewpoints climbing into the
60s across the Permian Basin and Lower Trans Pecos. CAPE values
east of the dryline will generally be 2,000 to 3,000 J/kg with 0
to 6 km bulk shear values from 35 to 45 kts. CAPE and shear values
are expected to be highest across Pecos, Terrell, and Brewster
Counties. Mid-level lapse rates will generally be marginal
according to the NAM12. Omega values will be enhanced across
portions of the area this afternoon into tonight as upper level
shortwaves move overhead. Severe thunderstorms are possible, given
these conditions, this afternoon into tonight across most of West
Texas and Southeast New Mexico. The main threats will be large
hail and damaging winds but an isolated tornado or two is
possible.

The upper low moves over Southern California/Southern Nevada on
Sunday with another dryline across West Texas and Southeast New
Mexico. The CAPE and shear values are expected to be less tomorrow
than today but strong to severe storms will still be possible.
Temperatures are expected to warm up on Sunday into the 80s and 90s,
especially west of the dryline. The previously mentioned upper low
moves over the Four Corners region on Monday with the dryline
expected to be across the far eastern Permian Basin and Lower Trans
Pecos. The upper low/trough begins to move over the region on
Tuesday with a dryline present and a cold front moving southward
into the area during the morning. Severe storms will be possible
along the cold front and dryline intersection. Most of the rain and
storms should be east of the area on Wednesday with temperatures
generally in the 80s and 90s. Similar conditions are expected on
Thursday as a big upper trough moves over the west coast. Showers
and thunderstorms chances will increase on Friday as the upper
trough to the west begins to move/expand eastward. This same trend
will continue into next Saturday.

FIRE WEATHER...

Showers and storms are developing in the Guadalupe Mountains and
will add fuel moisture. Where and how much rain will be important
since tomorrow relative humidities bottom out into the single digits
and winds increase to 20 to 30 mph. ERC values are already below the
50th percentile and any additional rain may drop the ERCs further so
despite dangerous weather conditions, the overall fire danger threat
may be reduced. Do not see a Red Flag Warning being needed but a
Fire Danger Statement may be warranted for Sunday and perhaps again
on Monday when similar conditions are expected. Will let the
midnight shift make the final assessment on this.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  87  66  89 /  50  20  10  10
Carlsbad                       59  91  58  89 /  10   0   0   0
Dryden                         65  92  68  94 /  50  10  10  10
Fort Stockton                  63  92  64  93 /  50  10   0  10
Guadalupe Pass                 59  84  59  81 /   0   0   0   0
Hobbs                          59  88  59  87 /  30   0   0   0
Marfa                          52  87  49  87 /  20   0   0   0
Midland Intl Airport           63  89  65  90 /  50  10  10  10
Odessa                         63  89  65  91 /  50  10  10  10
Wink                           62  95  60  94 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

87
Hazardous weather outlook, May 15, 2:05 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
205 PM CDT Sat May 15 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-161915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
205 PM CDT Sat May 15 2021 /105 PM MDT Sat May 15 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will be possible across much of the area
this afternoon and evening with the best chances across the Northern
Permian Basin and Lower Trans Pecos. The main threats will be large
hail and damaging winds. A tornado may also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is the potential for strong to severe storms on Sunday across
the eastern most portion of the Permian Basin.

Elevated fire weather conditions may exist across the west on Sunday
and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 15, 6:37 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
637 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             14 N SANDERSON          30.35N 102.40W
05/15/2021  E2.00 INCH       Pecos              TX   SOCIAL MEDIA

            SOCIAL MEDIA REPORT OF 2 INCH HAIL AT RANCH RD 2400 AND
            HWY 285.

&&

DEVIN.CHEHAK
Special weather statement, May 15, 6:40 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
540 PM MDT Sat May 15 2021

NMZ029-033-160030-
Northern Lea County NM-Central Lea County NM-
540 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 630 PM
MDT...

At 539 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Milnesand to near Tatum to near Maljamar.
Movement was southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lovington, Tatum, McDonald, Maljamar, Crossroads, Gladiola and Tatum
Airport.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.

LAT...LON 3290 10307 3284 10379 3295 10380 3297 10379
      3297 10376 3303 10377 3357 10353 3357 10306
TIME...MOT...LOC 2339Z 296DEG 16KT 3370 10334 3330 10338 3291 10375

10
Special weather statement, May 15, 6:42 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
642 PM CDT Sat May 15 2021

TXZ075-082-278-279-160030-
Pecos TX-Terrell TX-Central Brewster County TX-
Davis Mountains Foothills TX-
642 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS...NORTH
CENTRAL BREWSTER AND WEST CENTRAL TERRELL COUNTIES UNTIL 730 PM
CDT...

At 641 PM CDT, Doppler radar was tracking strong thunderstorms 27
miles northwest of Sanderson, moving southeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Sierra Madera.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3065 10312 3060 10273 3054 10255 3017 10244
      3016 10301 3033 10346
TIME...MOT...LOC 2341Z 325DEG 19KT 3038 10279

89
Special weather statement, May 15, 6:46 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
646 PM CDT Sat May 15 2021

TXZ075-082-160030-
Pecos TX-Terrell TX-
646 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 730 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 25
miles west of Sheffield, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central Pecos
and north central Terrell Counties.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3046 10208 3055 10238 3080 10224 3072 10185
TIME...MOT...LOC 2346Z 240DEG 15KT 3061 10224

89
Local storm report, May 15, 6:58 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
658 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             GARDENDALE              32.02N 102.37W
05/15/2021  E1.00 INCH       ECTOR              TX   SOCIAL MEDIA

            SOCIAL MEDIA VIDEO OF HAIL UP TO QUARTERS.

&&

DEVIN.CHEHAK
Special weather statement, May 15, 7:03 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
703 PM CDT Sat May 15 2021

TXZ059-067-075-274-160045-
Loving TX-Pecos TX-Ward TX-Reeves County Plains TX-
703 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...CENTRAL
REEVES...CENTRAL WARD AND SOUTHERN LOVING COUNTIES UNTIL 745 PM
CDT...

At 703 PM CDT, Doppler radar was tracking strong thunderstorms 9
miles southwest of Pecos, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Pecos, Barstow, Toyah Lake, Coyanosa, B F Goodrich Testing Track and
Pecos Municipal Airport.

This includes Interstate 20 between mile markers 24 and 63.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western and southwestern Texas.

LAT...LON 3100 10335 3143 10389 3172 10345 3135 10290
TIME...MOT...LOC 0003Z 223DEG 19KT 3130 10359

89

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:03 PM CDTSpecial Weather StatementMAFReeves42 min
May 15, 7:16 PM CDTSpecial Weather StatementMAFAndrews44 min
May 15, 7:17 PM CDTSpecial Weather StatementMAFLoving43 min
May 15, 7:24 PM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Dawson, Howard, Martin66 min
May 15, 7:28 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell62 min
May 15, 7:33 PM CDTSevere Thunderstorm WarningMAFTerrell42 min
May 15, 7:48 PM CDTSpecial Weather StatementMAFTerrell42 min
May 15, 7:51 PM CDTAreal Flood AdvisoryMAFGaines3 hr
May 15, 8:00 PM CDTSpecial Weather StatementMAFWinkler45 min
May 15, 8:02 PM CDTSpecial Weather StatementMAFDawson43 min
May 15, 8:03 PM CDTSpecial Weather StatementMAFGaines12 min
May 15, 8:12 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell63 min
May 15, 8:16 PM CDTSpecial Weather StatementMAFGaines29 min
May 15, 8:20 PM CDTSpecial Weather StatementMAFCrane40 min
May 15, 8:27 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson48 min
May 15, 8:44 PM CDTSpecial Weather StatementMAFAndrews, Dawson, Gaines31 min
May 15, 8:54 PM CDTSpecial Weather StatementMAFPecos51 min
May 15, 8:59 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson31 min
May 15, 9:04 PM CDTFlash Flood WarningMAFGaines3 hr
May 15, 9:11 PM CDTSevere Thunderstorm WarningMAFTerrell34 min
May 15, 9:33 PM CDTSpecial Weather StatementMAFDawson, Martin42 min
May 15, 9:49 PM CDTSpecial Weather StatementMAFPecos, Terrell41 min
May 15, 10:13 PM CDTSpecial Weather StatementMAFDawson, Howard, Martin47 min
May 15, 10:24 PM CDTSpecial Weather StatementMAFTerrell51 min
May 15, 11:16 PM CDTSpecial Weather StatementMAFBorden, Howard, Scurry59 min
May 15, 11:17 PM CDTSpecial Weather StatementMAFTerrell58 min
May 15, 11:20 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
May 16, 6:24 PM CDTSpecial Weather StatementMAFGlasscock51 min
May 16, 6:48 PM CDTSpecial Weather StatementMAFGlasscock27 min
May 16, 6:49 PM CDTSpecial Weather StatementMAFUpton26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.